MAUDE Adverse Event Report: ARTHREX, INC. COMPRESSION FT SCREW, 2.5 MICRO, 22 MM LENGTH; SCREW, FIXATION, BONE

ARTHREX, INC. COMPRESSION FT SCREW, 2.5 MICRO, 22 MM LENGTH; SCREW, FIXATION, BONE
Catalog Number AR-8725-22H
Health Effect - Clinical Codes Wound Dehiscence (1154); Bacterial Infection (1735); Failure of Implant (1924); Respiratory Distress (2045); Post Operative Wound Infection (2446)
Date of Event 02/03/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.At this time, it cannot be determined if the device may have caused or contributed to the patient's experience.An evaluation of the device cannot be performed as the device was not yet returned to arthrex.Additional information has been requested but not made available.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.Device history record review revealed nothing relevant to this event.A most likely cause(s) of this type of event include non-compliance to the post-op protocol or post-op trauma to the surgical site.Per the directions for use (dfu-0110): post-operatively, until healing is complete the fixation provided by this device should be considered as temporary and may not withstand weight bearing or other unsupported stress.The post-operative regimen prescribed by the physician should be strictly followed to avoid adverse stresses applied to the device.Any decision to remove the device should take into consideration the potential risk to the patient of a second surgical procedure.Device removal should be followed by adequate post-op management.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.Device in patient possession.
 
Event or Problem Description
It was reported by patient that on (b)(6) 2015 she had a right foot hallux interphalangeal joint fusion surgery during which two arthrex screws were implanted.Three days post-op, the two screws were reported to have broken and were piercing out of her skin.Patient developed an infection and surgeon was unable to do an immediate revision surgery because the infection needed to clear up.Patient was put on antibiotics.On (b)(6) 2016, at the same facility, the same surgeon performed a second surgery planning to remove the two broken screws.Surgeon was unable to remove the two screws and to complete the procedure surgeon amputated patient's right big toe and a portion of the patient's foot.Patient developed c-diff and has been antibiotics non-stop since the original infection.Over the course of the past seven months the patient has stopped breathing twice as a side effect of the c-diff.In addition the patient now has a wound on the right foot which has formed and she has been put in a walking cast to help immobilize the foot to allow the wound to heal.Due to the wound, patient is also unable to do therapy.At this time patient is expected to need two additional surgeries to address the tendons in her foot and to address the stump caused by the amputation.Patient has an appointment with another surgeon on (b)(6) 2017 for review and anticipated scheduling of an additional surgery.Patient had obtained the screws which were removed with the amputation.Patient states she will return the screws to arthrex for evaluation.According to: office visit record dated (b)(6) 2015: x-rays show good hardware placement.Post-op right foot fusion progressing well.Office visit record dated (b)(6) 2015: small opening medially.No erythema to toe.Minimal edema.Good alignment.Patient was notified "to stay off the foot as much as possible".Office visit record dated (b)(6) 2016: patient has a history of severe c.Difficile.Record also noted that x-ray showed screw was backing out.No destruction of bone was seen on x-ray, no erythema or drainage.Patient was sent to er due to severe diarrhea.Once she is stable we will rescheduled screw removal.Operative report dated (b)(6) 2016: the patient had a failed fusion with painful loose hardware.The decision was made to amputate this toe due to history of complications in the past of healing and prior digital amputations.

Brand Name
COMPRESSION FT SCREW, 2.5 MICRO, 22 MM LENGTH
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6338843
Report Number1220246-2017-00025
Device Sequence Number10965198
Product Code HWC
UDI-Device Identifier00888867126893
UDI-Public00888867126893
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K132217
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Patient
Type of Report Initial
Report Date (Section B) 02/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-8725-22H
Device Lot Number10016578
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2017
Initial Report FDA Received Date02/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age63 YR